Hail, Ohio
- When
- May 8, 11:30 AM CST
- Where
- Ohio County, 0.55 mi E of Render
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.380, -86.920
Quarter sized hail was reported in McHenry.
On May 8th, 2025, a stationary front was draped across the lower Ohio Valley. South of the front, temperatures warmed into the low-to-mid 70s, allowing for around 2000 J/kg of surface-based CAPE to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On May 8th, 2025, a stationary front was draped across the lower Ohio Valley. South of the front, temperatures warmed into the low-to-mid 70s, allowing for around 2000 J/kg of surface-based CAPE to develop. Effective bulk shear values were fairly modest, around 25-30 kt, across south central Kentucky, though they did increase to around 40 kt over Tennessee. Just to the south of the front, discrete cells developed during the early afternoon hours, developing rapidly as they moved off to the east-southeast. In spite of marginal shear, these cells became supercellular, producing severe hail across south central Kentucky. Mid-level lapse rates of 6.5 to 7 degrees Celsius per km, and significant hail parameter values around 1 suggest that the environment was reasonably supportive of large hail development. Up to golf ball size hail was observed across Ohio County and Green County, with scattered quarter to ping pong ball sized hail observed in between.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 10:16 AM CST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Louisville KY 1216 PM EDT Thu May 8 2025 ...Forecast Update... .KEY MESSAGES... * Areas of showers and scattered thunderstorms for today. Some storms could be strong to severe with marginally severe hail, damaging gusty winds. * Pleasant and mostly dry for the end of the week into the weekend with just a slight chance of showers/storms across south-central KY. * Rounds of scattered showers and thunderstorms expected for early next week as another slow moving disturbance moves through the area. && .UPDATE... Issued at 1216 PM EDT Thu May 8 2025 Convective initiation has begun across the MO Bootheel into NW Tennessee just ahead of the upper vort max. Visible satellite imagery shows increasingly agitated Cu across this area, extending eastward into southern KY and all of TN. Meanwhile, the northern half of KY has a more stable look both on visible satellite imagery, and on area obs. Still expecting to be moderately unstable this afternoon (already getting there) into the evening with peak ML CAPE values around 1250-1500 J/KG. Mid level lapse rates are currently around 7C as well. Deep layer shear is a little more marginal around the 25 knot range, but likely still sufficient for at least some organization. Values may drop off a little deeper into the evening, but still expecting a mix between pulse and loosely organized multicell clusters. Main threats will be large hail, and some isolated damaging wind gusts. SPC just issued an MCD with 80% Watch probability, so do expect a Watch will be in effect for at least portions of the southern CWA this afternoon/evening. The other concern will be for some isolated flash flooding potential given slower storm movement and a bit of deformation stretching, especially north of the upper low center track. As a result, the Marginal Risk ERO covers a larger part of the CWA. Makes sense and will be monitoring those trends as well. && .SHORT TERM /THROUGH FRIDAY/... Issued at 353 AM EDT Thu May 8 2025 Closed upper-low over MO will work eastward towards the Ohio Valley today and start to open up as it interacts with a positive tilted trough working out of the Great Lakes and into the Ohio Valley. A sfc cold front will also be dropping south towards the Ohio River out of Indiana during the day as well. There is a marginal risk for a few strong to severe storms later this afternoon across most of our CWA with a slight risk across our southern CWA counties along the KY/TN border. Ahead of the approaching cold front, instability will increase to between 1500-2000 J/kg in the afternoon and model soundings show steepening mid/low-level lapse rates as well as about 25-35 knots of deep layer shear. Main threat with these storms will be marginally severe hail, some isolated damaging wind gusts and an isolated spin-up tornado, especially across our south in the slight risk. PWAT values will also be between 1 to 1.20" ahead of the boundary, and depending on overall storm motion, slower storms cold produce locally heavy rainfall and the potential for localized flash flooding. Activity is expected to diminish with the loss of daytime heating as we go into the overnight hours. Activity will also diminish from the NW-SE as the upper trough and associated sfc cold front push through to our south. Tomorrow looks to be a mainly dry but cooler day as highs will go from the low/mid 70s today to the mid/upper 60s with a few low 70s on Friday. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 353 AM EDT Thu May 8 2025 The Weekend... Models have mostly come into better agreement for the weekend, and the trend is for a dry/pleasant stretch of weather. The surface front looks to be far enough south, and the meandering cutoff low over the western Gulf Coast states won't yet be pushing enough deeper moisture our way. As a result, look for dry conditions with temps in the lower 70s on Saturday, and in the mid to upper 70s by Sunday. May have to keep a 10-20% chance of a shower along the KY/TN border, but overall the bulk of the area looks to be precip free with plenty of peeks at the sun. GFS is the wetter outlier here, so will probably lean on the drier side of things for now. Sunday Night - Wednesday... A more active period of showers and storms looks likely for the early next week time frame as the cutoff/closed low over the western Gulf Coast states finally ejects NE across the Ohio Valley region. This slow moving, moisture laden feature will be the trigger for showers and storm each day Monday/Tuesday as it slowly progresses through. Will continue to message scattered to numerous coverage, especially each afternoon and early evening. Temps should be confined to the 70s, with most locations peaking in the mid to upper 70s range each day. Wednesday should be less active as the center of the upper low pushes off to the NE. That being said, will have to leave at least some lingering isolated chances for a shower or storm. Overall, this day should be drier than not with slightly warmer temps in the upper 70s to low 80s. && .AVIATION /12Z TAFS THROUGH 18Z FRIDAY/... Issued at 627 AM EDT Thu May 8 2025 Upper low will continue to work into the Ohio Valley today as a cold front and associated trough axis drops southward out of the Great Lakes and Indiana. Already this morning we have a few isolated showers and thunderstorms across the area. This activity will become more widespread as we head into the afternoon. MVFR CIG will be around BWG this morning before lifting to VFR by the afternoon. Widespread rain showers will develop along with scattered thunderstorms in the afternoon. Some storms could be strong with gusty winds and hail as the main threat. Winds will remain generally light but as a cold front drops through the area later tonight into tomorrow, winds will become more northeasterly and also increase. Behind the front, we could see a period of MVFR/IFR CIGS in the overnight hours before the clouds start to clear and break from the north to the south late morning and during the day tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && UPDATE...BJS SHORT TERM...BTN LONG TERM...BJS/BTN AVIATION...BTN
Hazardous Weather Outlook...UPDATED National Weather Service Louisville KY 734 AM EDT Thu May 8 2025 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091145- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 734 AM EDT Thu May 8 2025 /634 AM CDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and storms are expected across the region on Thursday afternoon and evening. A few of the storms could become strong to severe with hail and locally damaging winds as the main threat. Minor nuisance flooding and ponding of water may also occur for spots that see repeated shower and storm activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville.
Special Weather Statement
National Weather Service Louisville KY
1215 PM CDT Thu May 8 2025
KYZ026-081745-
Ohio KY-
1215 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OHIO COUNTY THROUGH
1245 PM CDT...
At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hartford, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Prentiss,
Simmons, Ceralvo, Sandefur Crossing, and Ken Wye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3744 8707 3749 8684 3733 8681 3732 8682
3734 8700 3736 8703 3737 8706
TIME...MOT...LOC 1715Z 260DEG 12KT 3738 8700
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CSGThe Ft Campbell radar (KHPX), 79 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
8 hail. Local standard time, as filed.
Quarter sized hail was reported in McHenry.
Golf ball sized hail was reported in Beaver Dam.
Ping pong ball sized hail was observed in southwest Grayson County along Shrewsbury Road near Pine Ridge Drive.
Quarter sized hail was reported south of Shrewsbury.
Quarter sized hail was reported near Anneta.
Ping pong ball sized hail was observed east of Hardyville.
Golf ball sized hail was observed along Charlie Rhea Road.
Half dollar sized hail was reported just west of Greensburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263263, 1263264, 1263273, 1263275, 1263276, 1263277, 1263278, 1263279.